Respiratory Disorders Expert Forum
thrush from Advair
About This Forum:

This forum is for questions and support regarding lung and respiratory issues. such as: Allergies, Asthma, Bronchitis, Colds - Flu, Chronic Cough, COPD, Cystic Fibrosis, Emphysema, Fibrosis, Lung Abscess, Nasal Polyps, Pleurisy, Pneumonia, Sarcoidosis, Sinusitis, Tuberculosis.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

thrush from Advair

I currently use Advair 100/50. I have been on it since last May. For the first 7 months I had no problems, then a visit to my doctor in Dec. revealed a mild case of thrush. He assumed it was from not rinsing my mouth well enough, though I stressed to him that I wasn
Related Discussions
251132_tn?1198082422
Thrush is an over growth of a fungus that is normally found in the mouth, called Candida albicans.  This generally looks like cheese curds, which when wiped off, leave a raw, bleeding surface.  This fungal infection can occur as a side effect of using inhaled steroids, like the Flovent
5 Comments
Blank
Avatar_n_tn
You will get good advice from the Lung Line nurses.

You can ask your doctor about Probiotics, which can gently get rid of Candida albicans (thrush). Two types of probiotics are Acidophilus & Bifidus. These are edible, beneficial bacteria, normally found in one's large intestine, but that are often killed off by antibiotics.

These beneficial bacteria (probiotics) are thought to either eat up bad yeast cells (the Candida), or, the probiotics may compete with the bad yeasts for a food supply--and the probiotics win, thereby gently getting rid of yeast infections.

Health food stores, and some good pharmacies, sell good quality probiotics, usually in the refrigerated section. You may want to buy a milk-free type, to avoid any extra mucus & congestion that milk can cause. Also, milk can increase acid production in the stomach, and this extra irritation can cause gastric reflux episodes, which then can worsen asthma.

You can also ask your asthma doc about whether Buteyko breathing methods may be good for you to try, since Buteyko breathing methods have helped many asthmatics.

Sincerely, Concerned lady
http://cantbreathesuspectvcd.com

Blank
Avatar_n_tn
I HAVE USED ADVAIR FOR JUST OVER A YEAR AND HAD THE USUAL THRUSH REACTION BUT NOW I AM HAVING THOSE ALONG WITH SEVERE CONSTRICTION AND VOICE CHANGE DIFFICULTIES.  I CLEAN MY MOUTH QUITE WELL AND EAT ICE CHIPS RAVENOUSLY. I BEGAN TAKING ALLEGRA 180 4 WEEKS AGO AND AM WONDERING ABOUT THE MED. INTERACTIONS. MY DOCTORS TEND TO DISREGARD MY CONCERNS AND JUST ADD ONE MORE MED. TO COUNTER THE SITUATION. I NEED THE ADVAIR FOR LIFE THREATENING ASTHMA, I DON'T NEED MORE MEDS.THOUGH.
Blank
Avatar_n_tn
I too get thrush from Advair, and yes I was rinsing my mouth really well.   I had been on Adviar for a few months when I first started getting the thrush (reddish patches surrounded by a creamy white color)   which at first my asthma/allergist Doc said didn't look like thrush.  I was prescribed Nystatin, went through a whole bottle with no help.   Finally I suggested to my Doctor that another drug might be better for me, so we tried Singulair for a little over a month which did not help. By this time the thrush was ALMOST gone.  
Due to the mouth sores (thrush) I was hesitant to go back to Advair, told my Doc this and he instead gave me Serevent/Flovent.  By this time, knowing I was again starting inhaled steroids, I started the routine of rinsing twice with water, brushing teeth and tongue, and  swish/gargle/swallow the Nystatin.  Still nothing was helping.  
  Two days ago after a really bad asthma night I went back to my Doc.  Got a RX for a nebulizer and meds for it, and told the Nurse practitioner I saw that Serevent/Flovent inhalers I had were not as effective with my asthma as the Advair had been and could I be switched back.  She agreed and gave me a helpful hint to TRY to get rid of the thrush.  Now I'm rinsing twice, brushing teeth and mouth, swish/gargle, swallowing the Nystatin, and after letting that set for awhile I'm rinsing my mouth with 1 part Apple Cider Vinegar and 2 parts Water. (Don't swallow this)  
   My primary Doc gave my Mycelex tablets when I mentioned the thrush to him, so I use a couple of those daily as well. Both of my Doctors say that yogurt with Active cultures won't help, but I bought some to try anyway.  Then I remembered my plan to stay away from as much dairy as possible.  
  Does anyone have any other methods that seem to work?   If the yogurt with active cultures or Acidopholus (sp?) pills won't help as my Doc's say... will Probiotics?
Blank
Avatar_n_tn
I dont understand why a Dr. would change you from Advair, to the Serevent/Flovent in reaction to your concern about thrush, as it is the Flovent (corticosteroid) that 'feeds' the thrush. I am on the Advair several months now. What helps me when thrush starts to take control, is putting about 10-15 drops of Tea Tree Oil in a small amount of water, maybe  a couple tablespoons (after brushing teeth and tongue and rinsing) and gargle, and swish this around. Do not swallow.
Tea tree oil is a natural antiseptic/antifungal.

Blank
Avatar_n_tn
A related discussion, knerak was started.
Blank
Avatar_n_tn
A related discussion, Advair and cause of thrush was started.
Blank
Continue discussion Blank
This Forum's Experts
242587_tn?1355427710
David Tinkelman, M.D.Blank
National Jewish Health
Denver, CO
Blank
Request an Appointment
MedHelp Health Answers
Blank
Asthma Tracker
Asthma Tracker
Start Tracking Now
Blank
Allergy Tracker
Allergy Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
21 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank